Wisconsin, 2007

Hail and Damaging Winds in Wisconsin, August 28, 2007

August 28, 2007 · NWS GRB · 18 events in 10 counties and zones

A strong cold front slowly moved across Wisconsin from northwest to southeast. Thunderstorms developed during the afternoon as the front encountered a warm and humid airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A strong cold front slowly moved across Wisconsin from northwest to southeast. Thunderstorms developed during the afternoon as the front encountered a warm and humid airmass. Some storms produced heavy rain, large hail and damaging winds. The winds downed trees and power lines across northern Wisconsin, causing more than 11,000 customers to lose electricity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 28, 1:51 AM CST, 12 hours 18 minutes earlier.

Area forecast discussion, Aug 28, 1:51 AM CST, 12 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
251 AM CDT TUE AUG 28 2007

.SHORT TERM...TODAY/TONIGHT/WEDNESDAY. MAIN FORECAST CHALLENGE
CENTERS ON TSRA/RW CHCS TODAY AND TNT AS COLD FRONT DROPS THROUGH
THE AREA.

MODEL PROGS TRENDING TO A SLOWER SEWD MOVEMENT OF THE FROPA BUT
LITTLE EVIDENCE TO SUPPORT THIS TREND AT THIS TIME...BUT OVERALL
LITTLE AFFECT ON ONGOING FCST. MORNIGN WILL BE INFLUENCE WITH
OUTFLOW BOUNDARIES. WILL BREAK OFF PCPN MENTION THIS AM TO
ACCOUNT FOR ONGOING PCPN OVER THE NORTH...HANG ONTO CHC POPS THIS
AFTN. TSRAS OVER THE NORTH EARLY THIS AM...MOVING INTO A BIT MORE
STABLE AIR OVER THE NORTHEAST BEHAVING AT THIS TIME.  WILL
INCREASE POPS THIS AFTN AND ESPECIALLY THIS EVENING WITH INCREASED
INSTABILITY AND S/W OVR NE CO THIS AM TO WORK TOWARD THE REGION.
A SURFACE WAVE MAY BE ASSOCIATED WITH THIS FEATURE AND MAY AFFECT
THE FRONTS POSITION AND TRACKING. SURFACE TRAJ SHOWS HIGHER
TEMP/DEWPOINT AIR MASS OVER IA/SW WI POISED TO WORK INTO NE WI
AHEAD OF THE FRONT. INCREASED DEWPOINTS AND TEMPS IN THE
FCST...BUT DUE TO CLOUD POTENTIAL...WILL ADD A RANGE OF 85 TO 90
THIS AFTN TO ACOUNTY FOR UNCERTAINTY...AND LATER SHIFTS WILL NEED
TO MONITOR SKY CONDITION TODAY FOR ANY HIGHER TEMP ADJUSTMENTS.
NOTED SPC DAY 1 SLIGHT RISK AREA OVER THE REGION AND SEEMS
APPROPRIATE.

WILL CONTINUE SMALL CHC FOR WEDNESDAY MORNING AS FRONT CONTINUES
TO SHIFT SOUTH OF THE AREA FOLLOWED WITH COOLER DRIER HIGH
PRESSURE SYSTEM ON NRLY WINDS.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY

HIGH PRESSURE WILL BUILD INTO THE REGION WEDNESDAY NIGHT...
BRINGING CLEAR SKIES AND COOL TEMPERATURES. TEMPERATURES
ARE EXPECTED TO DROP TO NEAR 40 OVER THE NORTH TO THE LOWER
TO MIDDLE 50S ALONG LAKE MICHIGAN. HIGH PRESSURE REMAINS IN
CONTROL OF THE WEATHER THURSDAY AND THURSDAY NIGHT.

MODELS DIVERGE ON FRIDAY AS GFS/WRF BRING WEAK FRONTAL
BOUNDARY TOWARDS THE AREA WHILE CANADIAN/ECMWF INDICATE
NO DISTINCT FRONT. GFS/WRF DEPICT SOME CONVECTION WITH
THIS BOUNDARY AS WELL. SOME DIFFERENCES IN THE LOCATION OF THE
BOUNDARY WAS NOTED BETWEEN THE GFS/WRF LATE THURSDAY NIGHT INTO
FRIDAY. WITH CANADIAN HIGH ENTRENCHED WITH DRY AIR IN PLACE...WILL
LEAVE LATE THURSDAY NIGHT AND FRIDAY DRY FOR NOW. DEPENDING WHERE
BOUNDARY ENDS UP...A SMALL CHANCE FOR RAIN MAY BE NEEDED ON FRIDAY
OVER THE NORTH...BUT UNCERTAINTY IS SO LOW AT THIS POINT NOT TO
INCLUDE IN THE GRIDS/ZONES. THE FRONTAL BOUNDARY SHOULD SHIFT
NORTHWARD AS A WARM FRONT FRIDAY NIGHT.

THE NEXT COLD FRONT SHOULD MOVE INTO THE REGION SUNDAY NIGHT
INTO MONDAY MORNING...BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS.

AS FOR TEMPERATURES...DID ADJUST MAX/MIN TEMPERATURES DOWNWARD
A FEW DEGREES WEDNESDAY NIGHT AND THURSDAY AND AGAIN THURSDAY
NIGHT. LITTLE OR NO CHANGES MADE TO THE REMAINDER OF THE
FORECAST PERIOD.
&&

.AVIATION...SCT MVFR CIGS/VSBYS DUE TO TSRA/S OVER NW HALF OF WI
THROUGH 18Z...THEN SPREADING SEWD OVER REST OF REGION THIS AFTN
AND EVENING. LOW LEVEL SW FLOW TO 45 KTS AT 2K FT AGL OVER SRL SFC
FLOW WILL PRODUCE A WIND SHEAR THROUGH 18Z.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/ECKBERG
Hazardous weather outlook, Aug 28, 12:00 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
100 PM CDT TUE AUG 28 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291800-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
100 PM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE INTO CENTRAL AND NORTH CENTRAL WISCONSIN THIS
AFTERNOON AHEAD OF A COLD FRONT MOVING SOUTH THROUGH THE STATE.   THERE
IS A POTENTIAL THAT A FEW OF THE STORMS WILL PRODUCE DAMAGING WINDS AND
LARGE HAIL.  THE STORMS ARE EXPECTED TO MOVE SOUTH INTO THE FOX VALLEY
AND LAKESHORE AREAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

LMZ521-522-541>543-564-291800-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
100 PM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE LIKELY THIS EVENING.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT DUE TO HIGH WAVES ON LAKE
MICHIGAN THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TE
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, Aug 28, 1:15 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT TUE AUG 28 2007

WIZ010-011-018-019-030-282000-
ONEIDA-FOREST-LINCOLN-LANGLADE-MARATHON-
INCLUDING RHINELANDER...CRANDON...TOMAHAWK...ANTIGO AND WAUSAU
215 PM CDT TUE AUG 28 2007

...LINE OF THUNDERSTORMS APPROACHING NORTH-CENTRAL WISCONSIN...

THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND STRONG WINDS WILL
MOVE INTO NORTH-CENTRAL WISCONSIN BY 3 PM.  A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT FOR MUCH OF CENTRAL...NORTH-CENTRAL...AND FAR
NORTHEAST WISCONSIN UNTIL 8 PM.

STAY TUNED FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE.
 IF A WARNING IS ISSUED FOR YOUR AREA...TAKE COVER IN A SAFE LOCATION
AND LISTEN FOR UPDATES.

JKL
WEATHER.GOV/GREENBAY
Special weather statement, Aug 28, 2:05 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
305 PM CDT TUE AUG 28 2007

WIZ011-019-282045-
FOREST-LANGLADE-
INCLUDING CRANDON AND ANTIGO
305 PM CDT TUE AUG 28 2007

...LINE OF THUNDERSTORMS MOVING ACROSS NORTH-CENTRAL WISCONSIN...

THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL
CONTINUE TO MOVE ACROSS NORTH-CENTRAL WISCONSIN.  THE STORMS WILL AFFECT
WESTERN LANGLADE COUNTY BY 330 PM AND SOUTHWEST FOREST COUNTY BY 350 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF CENTRAL...
NORTH-CENTRAL...AND FAR NORTHEAST WISCONSIN FOR THE AFTERNOON.

STAY TUNED FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE.
 IF A WARNING IS ISSUED FOR YOUR AREA...TAKE COVER IN A SAFE LOCATION
AND LISTEN FOR UPDATES.

JKL
WEATHER.GOV/GREENBAY

The radar

The La Crosse radar (KARX), 161 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Marathon

When
August 28, 2:09 PM CST
Where
Marathon County, Athens
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.030, -90.080

Strong winds from thunderstorms knocked down trees near Athens.

Heavy Rain, Marathon

When
August 28, 2:15 PM CST
Where
Marathon County, Abbotsford
Reported by
Broadcast Media
Coordinates
44.950, -90.320

Rainfall of 0.90 inch fell in just 15 minutes on the Marathon County side of Abbotsford.

Thunderstorm Wind, Lincoln

When
August 28, 2:15 PM CST to 2:17 PM CST
Where
Lincoln County, Tomahawk to Irma
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.470, -89.730

Strong thunderstorm winds downed numerous trees and power lines across central Lincoln County.

Thunderstorm Wind, Lincoln

When
August 28, 2:35 PM CST
Where
Lincoln County, 2.81 mi N of Dudley
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.370, -89.460

Strong winds from thunderstorms downed trees along Highway 17 in eastern Lincoln County.

Thunderstorm Wind, Marathon

When
August 28, 2:52 PM CST to 3:00 PM CST
Where
Marathon County, (Auw)wausaw Muni Arp to Wausau
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.930, -89.630

Strong winds from thunderstorms downed trees on Grand Avenue in Wausau. A tree was also knocked down at a Wausau television station, damaging a car windshield.

Hail, Marathon

When
August 28, 2:55 PM CST
Where
Marathon County, (Auw)wausaw Muni Arp
Measured
1 in hail
Reported by
Public
Coordinates
44.930, -89.630

One-inch hail was reported at Wausau Downtown Airport.

Thunderstorm Wind, Langlade

When
August 28, 3:01 PM CST
Where
Langlade County, Neva
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.230, -89.120

Strong winds from a thunderstorm tore the roof from a small building.

Hail, Langlade

When
August 28, 3:01 PM CST
Where
Langlade County, Neva
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.230, -89.120

Hail up to penny size accompanied damaging winds in Neva.

Hail, Langlade

When
August 28, 3:05 PM CST
Where
Langlade County, Pickerel
Measured
1 in hail
Reported by
Public
Coordinates
45.370, -88.920

A tree was blown down and one-inch diameter hail fell at Pickerel.

Thunderstorm Wind, Oneida

When
August 28, 3:05 PM CST
Where
Oneida County, Pelican Lake to 3 mi S of Monico
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.500, -89.120

Strong thunderstorm winds knocked down about a dozen trees between Pelican Lake and Monico.

Thunderstorm Wind, Marathon

When
August 28, 3:05 PM CST
Where
Marathon County, 4 mi N of Hatley
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.938, -89.330

Thunderstorm Wind, Forest

When
August 28, 3:08 PM CST
Where
Forest County, 5.4 mi W of Crandon
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
45.570, -89.011

Strong winds from thunderstorms tipped over a mobile home and downed many trees across the southwest part of Forest County.

Thunderstorm Wind, Shawano

When
August 28, 3:42 PM CST
Where
Shawano County, Birnamwood
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.930, -89.200

Strong thunderstorm winds downed a few trees and large tree limbs in Birnamwood.

Thunderstorm Wind, Oconto

When
August 28, 3:46 PM CST
Where
Oconto County, Mountain
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.180, -88.480

Strong winds from thunderstorms knocked down trees along Highway 64 near Mountain.

Thunderstorm Wind, Marinette

When
August 28, 4:03 PM CST to 4:07 PM CST
Where
Marinette County, Athelstane to Amberg
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.430, -88.100

Strong thunderstorm winds downed trees in the Athelstane and Amberg areas.

Thunderstorm Wind, Florence

When
August 28, 4:07 PM CST
Where
Florence County, 4 mi S of Florence
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.862, -88.250

Thunderstorm winds downed several trees near Florence.

Thunderstorm Wind, Marinette

When
August 28, 4:14 PM CST to 4:18 PM CST
Where
Marinette County, Crivitz to 3 mi E of Crivitz
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
45.230, -88.020

Thunderstorm winds snapped or uprooted numerous trees around Crivitz. The strong winds also slammed boats against docks on Lake Noquebay causing damage to five of them.

Thunderstorm Wind, Outagamie

When
August 28, 4:48 PM CST
Where
Outagamie County, Black Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.470, -88.450

Strong thunderstorm winds downed several trees and branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54935, 54915, 54936, 54941, 54925, 54829, 54937, 55094, 54917, 54922, 54939, 54940, 54923, 54945, 54927, 54928, 54931, 54933.